It’s perhaps the most “TikTok’d” side effect of the COVID-19 mRNA vaccines: swelling around dermal fillers.
These rare-but-real events were caught in the phase III trial of Moderna’s COVID-19 vaccine, and European regulators recently announced that they’ve seen similar reactions with Pfizer’s shot, too — enough to add it to product labeling.
Dermatologists are taking to social media to make sure people’s penchant for Botox and other dermal fillers doesn’t prevent them from getting vaccinated.
“If you have fillers in your face, or if you want to get fillers and you want to get the vaccine, there’s no issue. Happy filling, happy vaccinating,” said Joyce Park, MD, on her TikTok handle @teawithmd.
Mathew Avram, MD, of Massachusetts General Hospital and president of the American Society for Dermatologic Surgery (ASDS), posted his organization’s guidance on the issue to Instagram to help advise not only physicians and healthcare workers, but patients as well, he said.
That guidance states that only three out of the 15,184 patients in the Moderna phase III trial experienced swelling around their dermal fillers. A 51-year-old woman and a 46-year-old woman had facial swelling around their fillers within 2 days of getting the vaccine, and a 29-year-old woman had swelling around lip fillers 2 days later.
All had received fillers within the past 6 months. However, Shilpi Khetarpal, MD, a dermatologist at the Cleveland Clinic, cautioned in a post on the institution’s website that the side effect can occur even for patients who had fillers years ago.
“I have seen patients who’ve had reactions to the vaccine and their fillers were placed anywhere from weeks to years prior,” she said. “In one case, one person had a filler placed in 2018 and experienced swelling after receiving the vaccine. So, it appears that it can happen at any point since these fillers can last much longer than we think.”
The reactions occurred with both hyaluronic acid and non-hyaluronic acid fillers, according to the ASDS guidance.
Such reactions aren’t new to the mRNA vaccines, the guidance notes. Evidence suggests that such swelling may be “immunologically triggered by viral and bacterial illness, vaccinations such as the influenza vaccine, and dental procedures,” it states.
It also notes that these events are temporary, and will respond to treatments such as oral corticosteroids and hyaluronidase — though the swelling often resolves without treatment.
CDC also offers guidance on the issue, adding that no such reactions were seen with the Johnson & Johnson vaccine, which uses a viral vector to deliver DNA instructions to make the spike protein, rather than mRNA. CDC advises that patients contact their physicians for evaluation if their fillers swell after vaccination.
Some additional analyses have been done on the side effect, including a review of 414 skin reactions reported to an international dermatology registry that was published in the Journal of the American Academy of Dermatology earlier this month. It found that cosmetic filler reactions occurred after 4.9% of second doses of the Moderna vaccine.
Last week, the European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC) recommended a change to the Pfizer vaccine’s product information after reviewing all available evidence, including cases reported to a European database for suspected side effects.
It did not make those numbers available, however, and Pfizer has not yet returned a MedPage Today request for comment.
PRAC concluded that there’s “at least a reasonable possibility of a causal association between the vaccine and the reported cases of facial swelling in people with a history of injections with dermal fillers.” But it emphasized that its risk-benefit assessment of the issue remained unchanged.
Kristina Fiore leads MedPage’s enterprise & investigative reporting team. She’s been a medical journalist for more than a decade and her work has been recognized by Barlett & Steele, AHCJ, SABEW, and others. Send story tips to email@example.com. Follow